Search The Royal Children's Hospital Melbourne Search

Terminal Care

  • The dying process

    (This section is reprinted with permission from "A Guide to Paediatric Oncology Palliative Care" published by the Royal Children's Hospital, Brisbane. Please see the Acknowledgements section for further information regarding this publication.)

    Parents often wish to know the changes that may occur to the child as death approaches. The dying process is often referred to as the terminal phase of illness. The body begins to shut down as major organs fail to continue functioning. This is usually an orderly and undramatic progressive series of physical changes which are not medical emergencies requiring invasive interventions.
    Parents need to know that these physical changes are a normal part of the dying process. It is very important that families are well supported at this time. If the child is dying at home 24-hour support from experienced staff who they know and trust is essential. Home visits by the GP, domiciliary nurse and oncology liaison nurse, to assist with managing the child's symptoms are greatly appreciated by the family. This is a very emotional and difficult time for the whole family. It is important to listen to parents concerns and fears and when necessary offer guidance and advice on how best to provide comfort to their dying child.

    Goto Top

    Restlessness and agitation

    Generally the child will spend an increasing amount of time sleeping, in part due to progressive disease and changes in the body's metabolism but this may also be due to progressive anaemia or sedation from opioids required for pain relief.

    Some children remain alert and responsive until the moment of death. Others may become confused, semiconscious and unconscious for several hours or days. Restlessness and agitation during the terminal phase is not uncommon and may be due to increasing pain, hypoxia, nausea, fear and anxiety. Agitation may be the child's only way of communicating distress. A calm peaceful environment and the presence of parents and family will assist in relieving the child's anxiety. Speech may become increasingly difficult to understand and words confused. Even though the child may not be able to communicate, they may be aware of people around them. Hearing is the last sense to be lost and the family should be encouraged to talk to the dying child ®1. They may like to play their child's favourite music, read stories or just sit with and touch their child so the child knows they are not alone.

    These measures will assist in relieving anxiety, however agitation and restlessness may continue if the cause is due to pain, hypoxia, nausea or metabolic disturbances. Pain relief should be increased and this may be all that is required. If agitation continues additional drugs may be needed. Treatment is directed at inducing sedation. At this stage oral medications may not be tolerated and alternative routes of medication are essential. Rectal diazepam given regularly will settle the child and relieve restlessness. Clonazepam and chlorpromazine can also be administered rectally.

    A continuous subcutaneous infusion of a combination of drugs is simple to commence and is well tolerated by most children. A continuous subcutaneous infusion of morphine and midazolam in a syringe driver is effective in controlling pain, agitation and restlessness. A subcutaneous cannula with a side injection port should be used when starting the infusion; this enables bolus doses of medication to be given if required. If the child is at home, the domiciliary nurse or oncology liaison nurse can commence the infusion.

    For the child dying at home it is important that their treating hospital has dispensed a home care pack containing drugs that may be required in the terminal phase of care. This ensures drugs are available in the home if and when the child requires them. Without a home care pack there may be a considerable delay in getting drugs required for symptom relief.

    If bolus doses of drugs are needed for breakthrough pain or increasing irritability, parents are generally prepared to administer bolus doses of morphine or midazolam. Doses of medication should be recorded for parents on a treatment sheet and drugs already drawn up in the fridge. Occasionally haloperidol (25-50micrograms/kg q12h)
    is required when the benzodiazepines are unsuccessful. Regular monitoring of effectiveness of medication is essential. Additional drugs can be added to the syringe driver if needed. Morphine, hyoscine, haloperidol, metoclopramide and midazolam are all compatible and can be combined to be delivered as a subcutaneous infusion. Precipitation of drugs may occasionally occur if high doses are required.

    Goto Top

    Noisy / rattly breathing

    Excessive secretions or difficulty clearing pharyngeal secretions will lead to noisy or "rattly" breathing. Generally this occurs during the terminal phase of the child's illness and is associated with diminished conscious state. It can also be problematic for children with neurodegenerative diseases or brainstem lesions where swallowing is impaired. Positioning on the side or slightly head down will allow some postural drainage and this may be all that is required. Reassurance and explanation to the family is essential as the noise of the gurgling can be very distressing to the family, while the child is usually unaware and untroubled by the noise and sensation.

    Anticholinergic drugs can be used to reduce the production of secretions and a portable suction machine at home may be of benefit for children with chronic conditions or those who are unconscious. Hyoscine hydrobromide can be administered subcutaneously as a bolus (0.2-0.4mg every four hours) or infusion (0.6-1.2mg over 24 hours). Glycopyrrolate (4-10micrograms/kg q6h; max 0.2mg) also has anticholinergic properties and has a selective and prolonged effect on salivary and sweat gland secretions. Glycopyrrolate can be administered subcutaneously, intravenously and is also compatible with morphine and midazolam. Consideration of the use of glycopyrrolate should be given if there is an inadequate response from hyoscine. Atropine can also be used but will lead to bradycardia with repeated dosing.

    Incontinence

    There may be a relaxation of the muscles of the gastrointestinal and urinary tracts resulting in incontinence of stool and urine. It is important to discuss with parents this possibility and how they wish to manage incontinence. If the child is close to death parents are often reluctant for a catheter to be inserted to drain urine and may choose to use incontinence pads or disposable incontinence draw sheets. It is important for the family that their child's dignity is respected. Disposable draw sheets are also useful for incontinence diarrhoea.

    Goto Top

    Eye changes

    The pupils of a dying person become fixed and dilated. The eyes may become sunken or bulging and glazed. Eye secretions can be removed with a warm damp cloth. If eyes are bulging which can occur with neuroblastoma, a small damp bandage placed upon the eye may provide some comfort.

    Circulatory and respiratory changes

    As the heart slows and the heartbeat is irregular, circulation of blood is decreased to the extremities. The child's hands, feet and face may be cold, pale and cyanotic. The child may also sweat profusely and feel damp to touch. Parents may wish to change their child's clothes and keep them warm with a blanket or doona. Respirations may be rapid, shallow and irregular. Respirations may slow with periods of apnoea. This is called Cheyne-Stokes breathing and is common in the last hours or days of life. This breathing pattern is distressing for parents and siblings to witness and they need reassurance that it is a normal part of the dying process and that it is not distressing to the dying child.

    It is important to inform parents that when death occurs the child may again be incontinent of urine and stool. There may also be ooze from the mouth and nose, particularly if they roll their child to undress and wash them. Parents who are not prepared will be distressed when this occurs.

    In our efforts to achieve peaceful death for the child it is essential that symptoms are closely monitored and there is ongoing assessment of effectiveness of therapeutic interventions. Early detection of symptoms and appropriate intervention is crucial if we are to achieve a pain free and peaceful death for the child.

    References

    1. Martinson IM, Moldow DG. Home Care for Seriously Ill Children: A Manual for Parents. Alexandria: Children's Hospice International. 1991

    Goto Top

Donate now Support us

Support The Royal Children's Hospital